Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Pittsburgh, PA

May 10, 2003Guernsey County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2003, 5:41 AM EDT for Guernsey County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:41 AM EDT (09:41 UTC)
Expired
May 10, 2003, 6:15 AM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS51 KPBZ 100941
SVRPBZ
OHC059-101015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 615 AM EDT

* AT 541 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF CAMBRIDGE...MOVING EAST
  AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BYESVILLE...
  CAMBRIDGE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

LAT...LON 4015 8161 3994 8166 3999 8128 4017 8130

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:00 AM EDT, 41 minutes earlier.

Area forecast discussion, May 10, 5:00 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH THOUGHTS
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT MAY 10 2003

LATEST ETA AND GFS SUPPORT SPC CONTENTION THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY INTO SUNDAY. HARD TO PINPOINT THE
TIMING OF WORST STORMS. WARM FRONTAL BOUNDARY LIFT AND DEEP MOISTURE
ARE CAUSING THUNDERSTORMS THIS MORNING...DAYTIME HEATING AND
LEFTOVER THUNDERSTORM BOUNDARIES WILL CONTRIBUTE TO ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY TONIGHT...AND THE
PASSAGE OF THE STRONG COLD FRONT CAN CAUSE SQUALL LINE THUNDERSTORMS
DURING MIDDAY SUNDAY.

FOR GRAPHICS AND WORDING...WENT WITH STRONG RATHER THAN SEVERE
DESCRIPTION OF THUNDERSTORMS.  HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING HAVE BEEN THE MAIN AGENTS SO FAR. HOWEVER...RADAR
SIGNATURES OF HIGH WINDS HAVE BEEN EVIDENT...AND THIS CAN ALSO OCCUR
LATER TODAY INTO SUNDAY.

PER DEEP MOISTURE...WILL HAVE TO MONITOR RAINS AND BOUNDARY
INFLUENCES FOR REPEATED HEAVY THUNDERSTORM RAINS AND ASSOCIATED
FLASH FLOOD WATCHES. RAINS IN EXCESS OF ABOUT 1.5 INCHES IN 3 HOURS
CAN INITIATE FLOODING.

GFS SHOWS DEEP COLD AIR BEHIND THE SYSTEM WILL INITIATE CLOUDS AND
RAIN SHOWERS MONDAY INTO TUESDAY. REST UNCHANGED. ...GIORDANO

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

PA...NONE.
WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051.

LAG

In the hours before

Special weather statement, May 10, 12:53 AM EDT, 4 hours 48 minutes before
PAZ007-008-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT SAT MAY 10 2003

NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH
HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER
AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN
SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS
OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
Local storm report, May 10, 3:04 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    GROVE CITY                PA   0.75 IN HAIL
05/10/03   MERCER

0240 AM    WEST MIDDLESEX            PA   0.75 IN HAIL
05/10/03   MERCER

0245 AM    NEW WILMINGTON            PA   1.00 IN HAIL
05/10/03   LAWRENCE

LAG
Special weather statement, May 10, 5:37 AM EDT, 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101530-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND
SUNDAY.

EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES
CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:56 AM EDTSevere Thunderstorm WarningPBZColumbiana64 min
May 10, 6:03 AM EDTSevere Thunderstorm WarningPBZBelmont, Harrison42 min
May 10, 6:57 AM EDTSevere Thunderstorm WarningPBZColumbiana48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.